Hail, Scotts Bluff
- When
- June 19, 10:25 PM MST to 10:27 PM MST
- Where
- Scotts Bluff County, 0.69 mi N of Gering
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.830, -103.670
Ping pong ball to golf ball sized hail was reported in Gering.
Late evening thunderstorms produced several reports of large hail across central portions of the western Nebraska Panhandle. Thunderstorm winds gusted above 60 mph in Scottsbluff.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late evening thunderstorms produced several reports of large hail across central portions of the western Nebraska Panhandle. Thunderstorm winds gusted above 60 mph in Scottsbluff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 8:01 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 901 PM MDT TUE JUN 19 2012 .UPDATE... EVENING WATER VAPOR IMAGERY AND 00Z UPPER AIR DATA SHOWED A SHORTWAVE MOVING EAST THROUGH SOUTHERN IDAHO AND NORTHERN UTAH. THIS FEATURE WILL EVENTUALLY MOVE THROUGH WYOMING AND THE NEBRASKA PANHANDLE THROUGH THE OVERNIGHT PERIOD AND ENHANCE THE SYNOPTIC SCALE LIFT FOR CONVECTION. A SURFACE TROUGH...VISIBLE IN SATELLITE AND RADAR REFLECTIVITY...WAS ADVANCING EAST ACROSS THE CENTRAL AND SOUTHERN LARAMIE RANGE. SCATTERED HIGH-BASED SHOWERS AND TSTORMS WERE DEVELOPING RAPIDLY ALONG AND EAST OF THE LARAMIE RANGE...SOME PRODUCING FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAIN. EXPECT THE BULK OF THE CONVECTION TO PUSH EAST FROM THE SOUTHEAST WYOMING PLAINS INTO NORTHERN AND CENTRAL PORTIONS OF THE NEBRASKA PANHANDLE TONIGHT. WINDS WERE EASTERLY 10-20 KT EAST OF THE TROUGH AND NORTHWESTERLY 15-25 KT AND GUSTY TO THE WEST. RELATIVE HUMIDITIES HAVE BEEN SLOWLY RECOVERING WEST OF THE LARAMIE RANGE WITH VALUES ABOVE 15 PERCENT TO THE EAST. ALLOWED THE RED FLAG WARNING TO EXPIRE AT 9 PM. && .PREV DISCUSSION... /ISSUED 550 PM MDT TUE JUN 19 2012/ AVIATION...00Z TAF ISSUANCE... MAIN AVIATION CONCERN TONIGHT WILL BE WITH THE MID-EVENING THROUGH OVERNIGHT SHOWER AND THUNDERSTORM POTENTIAL ACROSS MAINLY WESTERN NEBRASKA AIRFIELDS. A STRONG DISTURBANCE WILL APPROACH THE AREA TONIGHT AND INTERACT WITH A NEARLY STATIONARY SURFACE FRONT TO PRODUCE THESE ISOLATED TO SCATTERED LATE EVENING AND OVERNIGHT CONVECTION. FOR NOW KEPT THE IDEA OF VCTS GOING AT ALL OF THE EASTERN PLAIN AIRPORTS AND WILL CONTINUE TO MONITOR ITS DEVELOPMENT THIS EVENING. RESIDUAL MOISTURE AND CONTINUED UPSLOPE FLOW SHOULD PRODUCE MVFR OR EVEN LOCALLY IFR CIGS BETWEEN 08-14Z. THESE WILL LIFT AS THE UPSLOPE FLOW BREAKS DOWN ON WEDNESDAY. PREV DISCUSSION... /ISSUED 341 PM MDT TUE JUN 19 2012/ SHORT TERM...TONIGHT THROUGH THURSDAY...TEMPERATURES HAVE BEEN COOLER TODAY AND THE LOW LEVEL MOISTURE HAS BEEN MUCH HIGHER OVER THE PANHANDLE. ALSO...GUSTY NORTHERLY SURFACE WINDS WILL CONTINUE AS HIGH AS 35 MPH THROUGH THE EARLY EVENING. A SHORTWAVE TROUGH CURRENTLY UPSTREAM OF THE CWA WILL MOVE EAST AND ACROSS THE REGION THROUGH EARLY AFTERNOON WEDNESDAY. THE FEATURE...THE ASSOCIATED 250 MB JET...MID LEVEL CONVERGENCE AND THE AVAILABLE LOW LEVEL MOISTURE SHOULD COMBINE TO PRODUCE SOME SHOWERS AND STORMS OVER THE EAST PART OF THE CWA TONIGHT AND INTO WEDNESDAY MORNING. MODELS CONTINUE TO DEPICT QPF DEVELOPING THIS EVENING AND MAY HAVE A CLOSER TO 03Z START TIME AS THE DYNAMICS APPROACH. MID LEVEL LAPSE RATES WILL BE FAIRLY STEEP AT LEAST THROUGH EARLY TONIGHT. AS OF EARLY THIS AFTERNOON...THE AIR MASS REMAINS VERY DRY AND CUMULUS HAS BEEN SLOW TO FORM. HEIGHTS ALOFT REBUILD OVER THE ROCKIES STARTING WEDNESDAY AFTERNOON. BY 00Z FRIDAY THE RIDGE AXIS WILL BE OVER WESTERN WYOMING. SURFACE HIGH PRESSURE MOVES OVER THE CWA WEDNESDAY NIGHT AND THEN MOVES EAST AND OVER THE PLAINS ON THURSDAY. TEMPERATURES WILL BE COOLER ON WEDNESDAY AND THEN WARM FOR THURSDAY AS THE 700 MB READINGS INCREASE TO 10C TO 14Z OVER SOUTHEAST WYOMING. THE ATMOSPHERE DRIES FOR WEDNESDAY AND WEDNESDAY NIGHT OVER THE CWA. THE LOW LEVEL MOISTURE INCREASES ON THURSDAY IN THE BOUNDARY LAYER RETURN FLOW. IN ADDITION...THE LOW LEVEL THETA E RIDGE AXIS DEVELOPS OVER FAR EASTERN WYOMING. WILL KEEP THE FORECAST DRY FOR NOW AS THE ONLY FORCING WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...A STRONG UPPER LOW OVER THE PACIFIC NORTHWEST AND A SECOND LOW OVER SOUTHEASTERN CANADA WILL BECOME QUASI-STATIONARY THROUGH THE PERIOD...WITH A HIGH AMPLITUDE RIDGE BUILDING OVER THE CENTRAL US IN BETWEEN. WITH THIS PATTERN SETTING UP...SHOULD BE VERY HOT ACROSS THE CWA WITH 80S...90S AND A FEW 100S FOR MAX TEMPS EACH DAY. INITIALLY...A SHORTWAVE MOVING ACROSS THE CWA ON FRIDAY WILL DEVELOP A LEE SIDE TROUGH AND SFC LOW TO THE EAST. WITH THE TIGHTENING PRESSURE GRADIENT DEVELOPING...WILL SEE MODERATE AND GUSTY WESTERLY WINDS DEVELOP IN THE AFTERNOON ACROSS SOUTHEAST WYOMING. THIS WILL COMBINE WITH VERY DRY CONDITIONS TO LIKELY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY ACROSS SOUTHEAST WYOMING. BREEZY CONDITIONS WILL PERSIST ON SATURDAY AND SUNDAY BUT MORE LLVL MOISTURE SHOULD BE AVAILABLE AS HIGH PRESSURE BUILDS ACROSS THE EASTERN PLAINS AND LLVL WINDS HERE BECOME EASTERLY. THEN FLOW ALOFT WILL BECOME MORE SOUTHWEST WITH THE BUILDING RIDGE...AND SHOULD BRING UP SOME MONSOONAL MOISTURE. EXPECT AFTERNOON AND EVENING CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY IN THIS PATTERN. && FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING OVER MUCH OF SOUTHEAST WYOMING. A RED FLAG WARNING REMAINS IN EFFECT FOR THAT PART OF THE CWA DUE TO THE WARM...DRY AND BREEZY WEATHER. SOME SHOWERS AND THUNDERSTORMS WILL AFFECT THE EAST PART OF THE CWA THIS EVENING AND INTO WEDNESDAY MORNING. THEN COOLER AND LESS WINDY WEATHER WILL AFFECT THE CWA WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES OVER THE REGION. WARMER...BREEZY AND STILL DRY WEATHER WILL RETURN TO THE CWA THURSDAY. THEN CRITICAL FIRE WEATHER DAYS STILL WILL BE LIKELY OVER MUCH OF THE CWA FRIDAY AND SATURDAY. THOSE DAYS WILL BE VERY WARM...DRY AND WINDY. MID AND UPPER LEVEL MOISTURE RETURNS TO THE REGION SUNDAY AND EARLY NEXT WEEK. INITIALLY THIS MAY YIELD DRY THUNDERSTORMS AND MORE CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...WEILAND LONG TERM...MAZUR AVIATION...HAHN UPDATE...JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 915 PM MDT TUE JUN 19 2012 WYZ101>119-201215- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 915 PM MDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND EAST OF THE LARAMIE RANGE THROUGH MIDNIGHT BEFORE MOVING EAST INTO WESTERN NEBRASKA. BRIEF GUSTY WINDS TO 45 MPH...BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WESTERLY WINDS AND HOT TEMPERATURES WILL RETURN FRIDAY AND SATURDAY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BOTH DAYS WITH AFTERNOON HUMIDITIES FALLING INTO THE SINGLE DIGITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-201215- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 915 PM MDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY AND MOVE ACROSS MUCH OF THE WESTERN NEBRASKA PANHANDLE. BRIEF GUSTY WINDS TO 45 MPH...BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 PM MDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL TORRINGTON 42.07N 104.18W
06/19/2012 E0.75 INCH GOSHEN WY TRAINED SPOTTER
PEAS TO PENNIES. HEAVY RAIN AND WIND GUSTS TO 45 MPH
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 PM MDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL TORRINGTON 42.07N 104.18W
06/19/2012 M1.00 INCH GOSHEN WY FIRE DEPT/RESCUE
&&
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1050 PM MDT TUE JUN 19 2012 NEZ019-096-WYZ108-200515- GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE- 1050 PM MDT TUE JUN 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX... SOUTHEASTERN GOSHEN AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 1115 PM MDT... AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAWK SPRINGS RECREATION AREA...OR 22 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LYMAN... STEGALL... MORRILL... HUBBARD HILL... && LAT...LON 4203 10389 4170 10373 4170 10417 4181 10429 TIME...MOT...LOC 0450Z 238DEG 27KT 4176 10419 HAHN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST TORRINGTON 42.07N 104.18W
06/19/2012 M58 MPH GOSHEN WY ASOS
&&
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1054 PM MDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HEAVY RAIN 3 W TORRINGTON 42.07N 104.24W
06/19/2012 E1.50 INCH GOSHEN WY FIRE DEPT/RESCUE
REPORTED AT US HIGHWAY 85/26.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 PM MDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL HAWK SPRINGS 41.79N 104.27W
06/19/2012 M0.50 INCH GOSHEN WY FIRE DEPT/RESCUE
&&
MJAMSKIThe Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping pong ball to golf ball sized hail was reported in Gering.
Golf ball sized hail was reported in Gering.
Ping pong ball sized hail was observed in Gering.
Quarter to ping pong ball sized hail was reported in Scottsbluff.
Quarter to golf ball sized hail was observed. There was window damage at the spotter's house.
There were numerous reports of golf ball to hen egg sized hail in Gering.
The ASOS wind sensor at the Scottsbluff Airport measured a peak gust of 62 mph.
Penny to quarter sized hail was observed.
Half dollar to ping pong ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378776, 378777, 378778, 378780, 378779, 378781, 378782, 378783, 378784.